MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-13
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This event is being reported because it was reported that a fragment was retained in the patient after the instrument tip broke and fell into the patient.The instrument usage was reviewed by an isi clinical development engineer (cde).The cde confirmed that cadiere forceps instruments were not designed to be used with a third party instrument such as the ultrasound probe.A review of the instrument log for the cadiere forceps instrument (part number: 420049-13, lot number: n10201214-160) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2021 on system (b)(4).The instrument was used for 25 minutes and 39 seconds.The instrument had 3 lives remaining out of 10 max tool uses.A review of the video of this event was performed by an isi cde and the following information was provided: "besides being misuse to use the cadiere with the ultrasound probe, the surgeon was also not holding the instrument flush with the fin of the probe, which would impart additional forces to the grips and may lead to the damage observed." this event is being reported as an adverse event because it was reported that a fragment that broke off of the cadiere forceps instrument was retained in the patient.The root cause of the instrument breakage leading to the fragment fall has been identified as user error.
 
Event or Problem Description
It was initially reported that the cadiere forceps instrument was used to guide an ultrasound probe during the procedure, and one of the instrument tips broke off and fell into the patient.The instrument tip was reported to have been retained in the patient.Follow-up: on 05/07/2021, intuitive surgical inc.(isi) contacted the customer and additional information was obtained about the complaint: the cadiere forceps instrument broke when it was grasping an ultrasound probe to assist in guiding it to obtain a view of the tumor.The surgeon searched for the fragment in the bowel, but could not find it.The surgeon said that retaining this fragment was equal to a patient retaining a clip on their artery and there was no harm.An x-ray was performed after the procedure was completed during the same day; the fragment could not be found in the x-ray.It was unknown if the surgeon had an opinion on how the instrument broke or for how long the instrument was in use for before it broke.It was reported there was no patient injury during this procedure.It was reported that the patient was discharged and has not returned to the hospital.The procedure was a small intestine segmental resection.A procedure video was provided for review.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cadiere forceps instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed the reported event.The instrument was found to have a broken grip at the grip base.A piece approximately 0.65" x 0.20" was found to be broken off the wrist assembly and the broken piece was not returned with the instrument.This failure is most commonly caused by mishandling/misuse, such as excess force applied to the instrument jaws.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a adverse event, as previously reported.Corrected information can be found the following field: b1.B1 updated from "adverse event" to "adverse event and product problem".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key11891918
Report Number2955842-2021-10566
Device Sequence Number16490815
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10201214
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-13
Device Catalogue Number420049
Device Lot NumberN10201214 160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2021
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer06/30/2021
04/29/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date07/26/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown